Alert archive / Wyoming / High Wind Warnings in 2020

High Wind Warning 26, NWS Cheyenne, WY

April 22, 2020Albany County, Laramie County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Apr 22, 2020, 1:37 PM MDT for Albany County, Laramie County, Wyoming. It took effect at Apr 23, 2020, 12:00 AM MDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 22, 2020, 1:37 PM MDT (19:37 UTC)
In effect from
Apr 23, 2020, 12:00 AM MDT
Expired
Apr 23, 2020, 9:00 AM MDT
In force
9 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 50 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 9:00 AM MDTNON-TSTM WND GST 582 Wnw Buford, WYMESONET STATION UP203 2.0 W BUFORD (UPR).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.6 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2762 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

678 
WWUS75 KCYS 221937
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
137 PM MDT Wed Apr 22 2020

WYZ116-117-231200-
/O.NEW.KCYS.HW.W.0026.200423T0600Z-200423T1500Z/
South Laramie Range-South Laramie Range Foothills-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, and Horse Creek
137 PM MDT Wed Apr 22 2020

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
THURSDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...South Laramie Range and South Laramie Range Foothills 
  Counties.

* WHEN...From midnight tonight to 9 AM MDT Thursday.

* IMPACTS...Travel will be difficult especially for lightweight,
  high profile vehicles and campers. Those traveling along
  Interstate 80 between Cheyenne and Laramie over the Summit will  
  experience strong crosswinds.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$
2 follow-up statements
093 
WWUS75 KCYS 231156
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
556 AM MDT Thu Apr 23 2020

WYZ116-117-231500-
/O.CON.KCYS.HW.W.0026.000000T0000Z-200423T1500Z/
South Laramie Range-South Laramie Range Foothills-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, and Horse Creek
556 AM MDT Thu Apr 23 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS
MORNING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Interstate 80 between Laramie and Cheyenne.

* WHEN...From midnight tonight to 9 AM MDT Thursday.

* IMPACTS...Travel will be difficult especially for lightweight, 
  high profile vehicles and campers. Those traveling along 
  Interstate 80 between Cheyenne and Laramie over the Summit 
  will experience strong crosswinds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$
309 
WWUS75 KCYS 231500
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
900 AM MDT Thu Apr 23 2020

WYZ116-117-231600-
/O.EXP.KCYS.HW.W.0026.000000T0000Z-200423T1500Z/
South Laramie Range-South Laramie Range Foothills-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, and Horse Creek
900 AM MDT Thu Apr 23 2020

...HIGH WIND WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING...

Gusty northwest winds at 30 to 40 mph with some gusts to 50 mph
will still be possible through 10 or 11 am. However, wind speeds 
will continue to diminish during the remainder of the afternoon. 
If you have a lightweight high-profile vehicle be sure to use 
extra caution while traveling along I-80. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Apr 22, 11:53 AM MDT, 1 hour 44 minutes earlier.

Area forecast discussion, Apr 22, 11:53 AM MDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1153 AM MDT Wed Apr 22 2020

.UPDATE...
Issued at 1151 AM MDT Wed Apr 22 2020

Latest HRRR and Hires mesoscale guidance showing a few showers
developing mainly over south central CYS CWA this afternoon that
continue through 01-02Z. Went ahead and upped PoPs across this
area for this afternoon. Updates have been sent.

&&

.SHORT TERM...(Today & Tonight)
Issued at 321 AM MDT Wed Apr 22 2020

We are looking at another quiet day across southeast Wyoming & the
western Nebraska Panhandle w/ split flow remaining in place aloft.
The net result will be warm and generally dry conditions with high
temperatures in the 60s and lower 70s for most areas. We could see
an isolated shower in the vicinity of the Laramie Range later this
afternoon. A rumble of thunder also cannot be ruled out w/ CAPE of
around 200-300 J/kg. Most areas should remain dry.

Some concerns for strong winds from late tonight into early Thu AM
as a strong mid-level shortwave & associated height/pressure falls
track across the western Dakotas. Low-level gradients are expected
to increase markedly during this time with 700 and 850 hpa CAG-CPR
gradients climbing to 50-60 meters between 06z and 15z Thu. 800 to
700 mb flow also increases to over 50 knots over the southeast Wyo
wind corridors, so a brief period of 50+ MPH wind gusts appears to
be possible in the hours around 12z Thu. Overall confidence is too
low to warrant high wind headlines at this time as the seasonality
suggests higher gradients being required for warning gusts, but we
will need to keep a close eye on this.

.LONG TERM...(Thursday through Tuesday)
Issued at 321 AM MDT Wed Apr 22 2020

Main focus during the extended period will be the rapid transition
toward a cooler & more unsettled pattern on Thu. Temperatures will
be some 15-20 degrees cooler by Friday within a very active north-
westerly flow regime. Numerous showers and thunderstorms are quite
likely on both Thursday and Friday afternoon with CAPE values near
500 J/kg. Given the strong H5 flow and colder air aloft, some hail
may occur with a couple of storms on Thursday. The key concern for
this period will come on Thursday night w/ temperatures falling to
near freezing along/west of I-25. The GFS & NAM both show a nearly
stationary frontal zone draped from NW-SE across northern Carbon &
Albany counties, perhaps extending into Laramie County. This could
turn into a major snow maker with a 110+ knot H25 jet located just
to the southwest. Fortunately, this should be a fairly narrow band
but with model QPF of 1 to 2 inches this definitely bears watching
over the next few shifts. Very strong frontogenesis and a deep UVV
present through the moist layer suggests potential for heavy snow-
fall banding. SREF plumes have at least a few members showing 6 or
more inches of snow for Cheyenne and Laramie. The next shift could
need to consider a Winter Storm Watch if they are able to pin down
the specific placement of this band. Regardless, it appears likely
that some light snowfall accumulations will occur for the majority
of areas along/west of I-25 Thursday night and early Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1140 AM MDT Wed Apr 22 2020

Main aviation impact next 24 hours will center around isolated
SHRA near KCYS and KSNY from 20Z-01Z and the increasing surface
winds overnight into Thursday morning for WY TAF sites. An
additional round of SHRA/TSRA will be likely Thursday afternoon.

Isolated to scattered SHRA expected this afternoon across the
region with highest confidence near KCYS and KSNY. Erratic
localized wind gusts could occur from these showers. A rouge TSRA
could also be possible but not long-lived. SHRA will diminish
after 01-02Z tonight. Surface winds will increase overnight in WY
for KCYS/KLAR/KRWL. Sustained winds of 20-25 and gusts upwards of
30-40 mph will be likely 09-18Z Thursday. Another round of more
numerous SHRA/TSRA coverage will occur Thursday afternoon across
SE WY and NE Panhandle. Winds will reduce through the evening
hours Thursday.

&&

.FIRE WEATHER...
Issued at 321 AM MDT Wed Apr 22 2020

One more warm & dry day across the region with minimum RHs falling
into the upper teens, but winds under 15 MPH will keep the overall
fire weather concerns minimal. Cooler Thursday/Friday w/ increased
chances for widespread measurable precipitation. Those areas along
and west of I-25 may see accumulating snowfall Thursday night.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...GCC
SHORT TERM...CLH
LONG TERM...CLH
AVIATION...JSA
FIRE WEATHER...CLH
Hazardous weather outlook, Apr 22, 6:56 AM MDT, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
656 AM MDT Wed Apr 22 2020

WYZ106-110-116-117-231300-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
656 AM MDT Wed Apr 22 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Wind gusts of 50 to 55 MPH will be possible in the wind prone
areas of southeast Wyoming from late tonight through Thursday
morning.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Numerous showers and thunderstorms are expected on Thursday
afternoon. Some may produce small hail.

Accumulating snow is expected on Thursday night and early Friday
for areas along and west of the Laramie Range. Some travel impacts
are possible.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-231300-
Sierra Madre Range-Snowy Range-
656 AM MDT Wed Apr 22 2020

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Light mountain snow will begin tonight.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Heavy mountain snow is possible on Thursday and Friday. Mountain
travel will become difficult or impossible, and recreational
activities will be hazardous to those caught outdoors and
unprepared.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103>105-107-109-111-113-115-118-231300-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Central Carbon County-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-Central Laramie County-
656 AM MDT Wed Apr 22 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Numerous showers and thunderstorms are expected on Thursday
afternoon. Some may produce small hail.

Accumulating snow is expected on Thursday night and early Friday
for areas along and west of the Laramie Range. Some travel impacts
are possible.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-119-231300-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-Goshen County-
East Laramie County-
656 AM MDT Wed Apr 22 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming and southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Numerous showers and thunderstorms are expected on Thursday
afternoon. Some may produce small hail.

.Spotter information statement...

Spotter activation will not be needed.

CLH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 1:33 PM MDTWinter Storm WarningCYSAlbany, Carbon45 hr
Apr 22, 1:33 PM MDTWinter Weather AdvisoryCYSAlbany, Carbon, Converse, Laramie, Platte45 hr

Nearby

High Wind Warnings in Wyoming, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.